Business Economics and Public Policy Papers

Document Type

Journal Article

Date of this Version

4-2015

Publication Source

Journal of Public Economics

Volume

124

Start Page

74

Last Page

80

DOI

10.1016/j.jpubeco.2015.01.002

Abstract

The prominent but unproven intuition that preference heterogeneity reduces redistribution in a standard optimal tax model is shown to hold under the plausible condition that the distribution of preferences for consumption relative to leisure rises, in terms of first-order stochastic dominance, with income. Given familiar functional form assumptions on utility and the distributions of ability and preferences, a simple statistic for the effect of preference heterogeneity on marginal tax rates is derived. Numerical simulations and suggestive empirical evidence demonstrate the link between this potentially measurable statistic and the quantitative implications of preference heterogeneity for policy.

Copyright/Permission Statement

© 2015. This manuscript version is made available under the CC-BY-NC-ND 4.0 license http://creativecommons.org/licenses/by-nc-nd/4.0/

Keywords

optimal taxation, preference heterogeneity, redistribution, sufficient statistics

Embargo Date

2-20-2017

Share

COinS
 

Date Posted: 27 November 2017

This document has been peer reviewed.